Nevada, 2004High Wind in Nevada, January 1, 2004
January 1, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 31, 9:00 PM PST, 5 hours earlier.
Area forecast discussion, Dec 31, 9:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
900 PM PST WED DEC 31 2003
.SHORT TERM...
A STRONG PACIFIC JETSTREAM IS STILL PUSHING EAST TOWARD THE WEST
COAST THIS EVENING AND WINTER STORM WARNINGS REMAIN IN EFFECT
TONIGHT INTO THURSDAY FOR THE SIERRA. SO FAR...PRECIPITATION OVER
THE CREST HAS BEEN LIGHT BUT IS EXPECTED TO PICK UP OVER NIGHT.
WINDS TOO INCREASE TONIGHT WITH HIGH WIND WATCHES POSTED FOR
THURSDAY ACROSS WRN NV. HOWEVER...THE ONSET OF RAIN AND SNOW WOULD
STABILIZE THE LOWER LEVELS AND COULD REDUCE OR EVEN END THE
POTENTIAL FOR HIGH WINDS WHERE RAIN OR SNOW IS PRESENT DOWN THE LEE
SLOPES AND INTO WESTERN VALLEYS. THUS THE HIGH WIND WATCH WILL
REMAIN IN EFFECT AND DEFINED OR CONVERTED TO WARNINGS TOWARD MORNING
WHERE APPROPRIATE. MODEL TRENDS STILL INDICATE THAT THE JETSTREAM
AND DYNAMICS WILL SHIFT SOUTH TOWARD MONO COUNTY AND CENTRAL NV
DURING THE DAY AND INTO THURSDAY NIGHT. AT THE SAME TIME
THE SNOW LEVEL...WHICH IS NEAR 4500-5000 FEET NORTH TO NEAR 6000 FEET
SOUTH...LOWERS THROUGH THE DAY FROM THE NORTH AND INTO ALL VALLEYS
OF WRN NV BY THURSDAY NIGHT. SNOW OR SNOW SHOWERS CONTINUES
THURSDAY NIGHT BUT DECREASES FROM THE NORTH WITH HEAVY SNOWFALL
STILL LIKELY OVER THE SIERRA OF MONO COUNTY. A COLD UPPER TROUGH OF
LOW PRESSURE PERSISTS ACROSS THE AREA FRIDAY WITH SNOW IN THE
MOUNTAINS AND SNOW SHOWERS ACROSS THE VALLEYS OF WRN NV. OSTERMAN.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
COOL AIR MASS SHOULD REMAIN IN PLACE THROUGH SUNDAY AND MONDAY WITH
MOIST FLOW ALOFT IN A TIGHT WESTERLY GRADIENT KEEPING THE CHANCE OF
SNOW DOWN TO MOST VALLEYS. THE SHORTWAVE ON SUNDAY APPEARS TO HAVE
LESS QPF THAN THE FOLLOWING SHORTWAVE WHICH ARRIVES BY MONDAY
AFTERNOON AND NIGHT. SNOW LEVELS SHOULD RISE ABOVE THE VALLEYS BY
MONDAY AFTERNOON OR EVENING.
FOR TUESDAY AND WEDNESDAY...THE 12Z OPERATIONAL GFS AND SOME OF THE
12Z ENSEMBLE MEMBERS ARE HINTING AT A WARMING TREND WITH COPIOUS
AMOUNTS OF ENTRAINED TROPICAL MOISTURE. SNOW LEVELS COULD RISE TO
ABOVE 8000 FEET BASED ON THE EXPECTED 700 MB TEMPS AROUND -2 DEGREES
C WHICH CONTRASTS WITH THE THICKNESS VALUES WHICH WOULD YIELD SNOW
LEVELS ABOUT 2000 FEET LOWER. THE HIGHER SNOW LEVEL WOULD BE FAVORED
WITH THIS PATTERN. HOWEVER...SEVERAL ENSEMBLE MEMBERS PRESENT
DIFFERING SOLUTIONS INCLUDING PLACEMENT OF THE 500 MB COLD CORE
FARTHER SOUTH THAN THE OPERATIONAL RUN...AND SOME MEMBERS DEVELOP A
MUCH COOLER NORTHWEST FLOW WITH LOWER QPF OVER THE FORECAST AREA.
DUE TO THIS UNCERTAINTY AND THE FORECAST STILL 6-7 DAYS OUT...FOR
NOW THE SNOW LEVELS WERE ONLY RAISED ABOUT 500 FEET FROM THE
PREVIOUS PACKAGE ON TUES NIGHT AND WED WITH MIN TEMPS RAISED
ACCORDINGLY TUES NIGHT TO AGREE BETTER WITH THE SNOW LEVELS. WINDY
CONDITIONS WILL PREVAIL THROUGH MOST PERIODS STARTING ON MONDAY WITH
POSSIBLE STRONG WINDS TUES NIGHT AND WEDNESDAY ON RIDGES AND LEE
SIDE VALLEYS. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 WED NIGHT AND THURSDAY
HIGH WIND WATCH ZONES 3 AND 5 THURSDAY
LAKE WIND ADVISORY FOR LAKE TAHOE TODAY.
.CA...WINTER STORM WARNING ZONE 71 ABOVE 5500 FEET AND ZONE 72 WED
NIGHT AND THURSDAY
WINTER STORM WARNING ZONE 73 ABOVE 6000 FEET THURSDAY AND
THURS NIGHT
HIGH WIND WATCH ZONE 70 AND FOR ZONE 71 BELOW 5500 FEET
THURSDAY
LAKE WIND ADVISORY FOR LAKE TAHOE TODAY.
&&Hazardous weather outlook, Dec 31, 6:45 AM PST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST WED DEC 31 2003
CAZ070>073-NVZ001>005-011500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
645 AM PST WED DEC 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG WINTER STORM MOVING IN FROM THE PACIFIC WILL MOVE INTO THE
NORTHERN SIERRA BEGINNING THIS EVENING. HEAVY SNOW AND GUSTY WINDS
ARE EXPECTED THROUGH NEW YEARS DAY. SEE THE LATEST WINTER STORM
WARNING FROM RENO /WWUS45 KREV WSWREV/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STRONG PACIFIC STORM SYSTEM WILL CONTINUE ON THURSDAY WITH HEAVY
SNOW AND VERY STRONG WINDS. THE UNSETTLED WEATHER WILL CONTINUE INTO
EARLY NEXT WEEK. WINDS ARE EXPECTED TO INCREASE THURSDAY AHEAD OF A
PACIFIC STORM SYSTEM. SEE THE LATEST HIGH WIND WATCH FOR THURSDAY
FROM RENO/WWUS75 KREV NPWREV/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 1, 2:00 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
52 knot (60 mph) wind gust 2 miles south of Washoe City in Washoe Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Idaho, January 1 to 2, 20041 injured · $242,000 · 9 events
- Drought in Colorado, January 1 to 31, 200421 events
- Winter Storm in Montana, January 1 to 2, 200412 events
- Heavy Snow in Colorado, January 1 to 3, 200411 events
- Heavy Snow in Wyoming, January 1 to 2, 200410 events
- Winter Storm in Montana, January 1 to 2, 200410 events
- Winter Storm in Colorado, January 1 to 4, 20049 events
- Blizzard and Heavy Snow in California, January 1 to 2, 20048 events
- Winter Storm in Utah, January 1 to 4, 2004$2,000 · 8 events
- Drought in Utah, January 1 to 31, 20047 events
- Heavy Snow in Washington, January 1 to 2, 20047 events
- Blizzard and Heavy Snow in Oregon, January 1, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432286.